Cancer Channel
Topics
Medications
Quicklinks
Related Channels

Actiq Overdose

The effects of an Actiq (fentanyl lozenge) overdose can be potentially serious. If you use too much, overdose symptoms may include seizures, breathing problems, and confusion. In some cases, an overdose of this pain medicine can even lead to death. Treatment options for this type of overdose include pumping the stomach, administering an antidote, and providing supportive care.

Can You Use Too Much Actiq?

Actiq® (fentanyl lozenge) is a very strong prescription narcotic pain medication used on an "as needed" basis to treat breakthrough cancer pain in people who are taking regularly scheduled doses of another narcotic pain medication. As with most medications, it is possible to use too much Actiq. In fact, an overdose of this medication can be very dangerous.
 
The specific effects of an overdose can vary depending on a number of factors, including the Actiq dosage and whether it was used with any other medications or substances.
 
Seek immediate medical attention if you or anyone else may have used too much Actiq.
 

Symptoms of an Overdose

An overdose with Actiq may cause the following symptoms:
 
  • Extreme drowsiness or sedation
  • Breathing problems, including slow and shallow breathing
  • Hypotension (low blood pressure)
  • Slow heartbeat
  • Fluid in the lungs
  • Confusion
  • Feeling faint or dizzy
  • Small pupils
  • Cold and clammy skin
  • Problems thinking, walking, or talking normally
  • Seizures
  • Coma
  • Death.
 

Treatment Options

Early treatment of an Actiq overdose is very important. If the Actiq lozenge is still in the mouth, it should be immediately removed. If the overdose was recent, a healthcare provider may administer activated charcoal or "pump the stomach" to help reduce the amount of the medication that is absorbed into the bloodstream.
 
A narcotic antidote, such as naloxone (Narcan®), may be administered to counteract the overdose effects. Because the overdose effects will likely last longer than the effects of the antidote, repeated antidote doses may be needed.
 
Treatment will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, oxygen treatment and assistance with breathing, such as mechanical ventilation, could be used if breathing problems occur.
 
It is very important that you seek medical attention immediately if you believe that you may have overdosed on Actiq.
Warning: 10 Hidden Sources of Lactose

Actiq Lozenge Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.